Geometry & Topology

Lens spaces, rational balls and the ribbon conjecture

Paolo Lisca

Full-text: Open access

Abstract

We apply Donaldson’s theorem on the intersection forms of definite 4–manifolds to characterize the lens spaces which smoothly bound rational homology 4–dimensional balls. Our result implies, in particular, that every smoothly slice 2–bridge knot is ribbon, proving the ribbon conjecture for 2–bridge knots.

Article information

Source
Geom. Topol., Volume 11, Number 1 (2007), 429-472.

Dates
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799837

Digital Object Identifier
doi:10.2140/gt.2007.11.429

Mathematical Reviews number (MathSciNet)
MR2302495

Zentralblatt MATH identifier
1185.57006

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
2–bridge knots ribbon conjecture lens spaces rational homology balls

Citation

Lisca, Paolo. Lens spaces, rational balls and the ribbon conjecture. Geom. Topol. 11 (2007), no. 1, 429--472. doi:10.2140/gt.2007.11.429. https://projecteuclid.org/euclid.gt/1513799837


Export citation

References

  • G Burde, H Zieschang, Knots, de Gruyter Studies in Mathematics 5, Walter de Gruyter & Co., Berlin (1985)
  • A J Casson, C M Gordon, Cobordism of classical knots, from: “À la recherche de la topologie perdue”, Progr. Math. 62, Birkhäuser, Boston (1986) 181–199 With an appendix by P. M. Gilmer
  • A J Casson, J L Harer, Some homology lens spaces which bound rational homology balls, Pacific J. Math. 96 (1981) 23–36
  • S K Donaldson, The orientation of Yang-Mills moduli spaces and $4$-manifold topology, J. Differential Geom. 26 (1987) 397–428
  • R Fintushel, R Stern, Rational homology cobordisms of spherical space forms, Topology 26 (1987) 385–393
  • P Orlik, P Wagreich, Algebraic surfaces with $k\sp*$-action, Acta Math. 138 (1977) 43–81
  • B Owens, S Strle, Rational homology spheres and the four-ball genus of knots, Adv. Math. 200 (2006) 196–216
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Popescu-Pampu, The geometry of continued fractions and the topology of surface singularities (2005) To appear in Singularities-Sapporo 2004, Advanced Studies in Pure Mathematics, Kinokuniya, Tokyo 2006
  • O Riemenschneider, Deformationen von Quotientensingularitäten (nach zyklischen Gruppen), Math. Ann. 209 (1974) 211–248
  • L Siebenman, Exercises sur les noeuds rationnels (1975) mimeographed notes, Orsay